Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV meds/herbal meds/smoking?
Sep 21, 2000

I am currently on Combivir and Viracept and I am trying to find a way to quit smoking. I have heard a lot of news about Zyban to help quit smoking. Can Taking Zyban or another kind of inhibitor to help quit smoking have interactions with my current medications?

I have also been reading and hearing about herbal medications that have been shown to help with HIV meds is there any real concrete evidence about herbal medications and their help in HIV/AIDS?

Response from Dr. Stryker

Zyban is prescription drug than can help some folks stop smoking, and probably could be used by someone like yourself under the right circumstances. Monitoring by a physician is necessary. It is the same drug as the antidepressant known as Wellbutrin. As with all meds, there are risks and possible side effects, but smoking is probably more risky in the long run!

Regarding herbal medications and concrete evidence they help in HIV treatment, the answer is no, not at this time. They may be useful for certain HIV-related side effects, but they could also interfere with protease inhibitor levels. For instance, St. Johns Wort can reduce protease inhibitor concentrations in the blood, and perhaps cause "failure" of your HIV treatment. So avoid that one in particular, and review any herbal treatments with your doc. Please note than many such herbal and standard medicine combinations have not been studied, so your doc may not know too much. Good Luck. RAS

Rick Stryker, M.D., M.P.H.



Previous
Improving mobility by increasing daily dose of DMP 266 (Sustiva)
Next
Remedies for facial lipoatrophy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement